Colchicine-Induced Myopathy in a Tacrolimus-Treated Renal Transplant Recipient: Case Report and Literature Review

    loading  Checking for direct PDF access through Ovid

Abstract

Renal transplant recipients are prone to develop drug toxicities because of polypharmacy and drug–drug interactions. Colchicine is often used for the treatment of gout in these patients as nonsteroidal medications are contraindicated. In addition, patients are often on corticosteroids and frequent, periodic, dose escalation for gouty flare may lead to side effects. Colchicine-induced myopathy has been very well described in the literature. Several cases of colchicine toxicity have been reported in cyclosporine-treated patients due to a drug–drug interaction. We report a 62-year-old African American renal transplant recipient who had been doing well on tacrolimus-based immunosuppression and was started on colchicine (0.6 mg twice daily) for gouty flare. A few days later, he was found to have a 4-fold increase in aspartate aminotransferase and an elevated creatine phosphokinase. Although this interaction is very well known with cyclosporine, it has not yet been reported in patients on tacrolimus.

Related Topics

    loading  Loading Related Articles